|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 3 | Page : 191-192
Phenytoin induced pellagrous dermatitis and its dramatic response to oral nicotinamide
Yasmeen Jabeen Bhat, Atiya Yaseen, Iffat Hassan
Department of Dermatology, STD and Leprosy, Government Medical College, University of Kashmir, Srinagar, Jammu and Kashmir, India
|Date of Web Publication||10-Jul-2015|
Yasmeen Jabeen Bhat
Department of Dermatology, STD and Leprosy, Government Medical College, University of Kashmir, Srinagar, Jammu and Kashmir
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Bhat YJ, Yaseen A, Hassan I. Phenytoin induced pellagrous dermatitis and its dramatic response to oral nicotinamide. Indian J Paediatr Dermatol 2015;16:191-2
|How to cite this URL:|
Bhat YJ, Yaseen A, Hassan I. Phenytoin induced pellagrous dermatitis and its dramatic response to oral nicotinamide. Indian J Paediatr Dermatol [serial online] 2015 [cited 2020 Jul 13];16:191-2. Available from: http://www.ijpd.in/text.asp?2015/16/3/191/160654
Pellagra is a nutritional disorder attributable to deficiency of niacin or its precursor tryptophan. It is characterized clinically by four classic symptoms often referred to as the four Ds: Diarrhea, dermatitis, dementia and death. However, the disorder is very rarely seen in its totality these days. We hereby report a case of phenytoin induced pellagrous dermatitis in a 13-year-old boy with a seizure disorder. The boy was second in birth order and a product of consanguineous marriage, diagnosed as having hypoxic ischemic encephalopathy at birth. His parents gave a history of delayed milestones, mental retardation, and impaired speech. For the last 3 years he was receiving oral phenytoin (200 mg/day) for seizure disorder, which was increased to 300 mg/day since the last 8 months. The child presented to us with itchy skin lesions over the sun exposed sites for the past 1-week. His parents also complained of burning and increased itching over the lesions when the child goes out in the sun. There was no history of diarrhea or decreased appetite. On examination, well demarcated, hyperpigmented, hyperkeratotic, thick reddish brown, scaly plaques were present over the left side of forehead, nose, both malar eminences, upper lip, chin, dorsa of both hands and feet [Figure 1]a]-[Figure 1]c], which were gradually increasing in size. There was no lesion on the V area of neck, glossitis or chelitis. Apart from an increased muscle tone and brisk tendon reflexes the child’s systemic examination was normal. His routine hematological and biochemical investigations were within normal limits. Magnetic resonance imaging brain revealed posthypoxic ischemic sequelae with cystic encephalomalacic changes and prominent extraaxial cerebrospinal fluid spaces. Due to unavailability and financial constraints estimation of serum niacin or its urinary metabolites could not be performed.
|Figure 1: Pellagroid rash on the (a) face, (b) hands and (c) feet of the child before treatment|
Click here to view
In view of history and clinical findings a diagnosis of phenytoin induced pellagrous dermatitis was made, and the child was started on nicotinamide (300 mg/day) in divided doses with multivitamin B complex. There was marked an improvement in cutaneous lesions after 1-week [Figure 2]a]-[Figure 2]c], which confirmed our diagnosis. The treatment was continued for 4 weeks after which the patient was given a maintenance daily dose of 50 mg of nicotinamide and has remained asymptomatic since the last 5 months.
|Figure 2: Marked improvement of cutaneous lesions on (a) face, (b) hands and (c) feet , 1-week after administration of oral nicotinamide to the child|
Click here to view
Niacin (Vitamin B3) is a precursor of coenzymes nicotinamide adenine dinucleotide (NAD) and NAD phosphate, which play an important role in oxidative and reductive metabolic reactions and DNA repair. Pellagra is historically a disease of maize eaters. Other causes of niacin deficiency include malabsorption syndromes (jejunoileitis, gastroenterostomy, subtotal gastrectomy, Crohn’s disease), chronic alcoholism, metabolic derangements (Hartnup disease, carcinoid syndrome), and drugs (INH, 6-mercaptopurine, 5-fluorouracil, pyrazinamide, phenytoin, chloramphenicol, azathioprine, phenobarbitone, ethionamide)., Although there have been several postulates such as interference in the tryptophan – niacin pathway, but the exact mechanism by which anticonvulsants cause pellagra is not known. We present this case to highlight the importance of this under reported, under recognized yet easily treatable condition that can occur with prolonged anticonvulsants usage.
| References|| |
Stratigos JD, Katsambas A. Pellagra: A still existing disease. Br J Dermatol 1977;96:99-106.
Hegyi J, Schwartz RA, Hegyi V. Pellagra: Dermatitis, dementia, and diarrhea. Int J Dermatol 2004;43:1-5.
Karthikeyan K, Thappa DM. Pellagra and skin. Int J Dermatol 2002;41:476-81.
Kaur S, Goraya JS, Thami GP, Kanwar AJ. Pellagrous dermatitis induced by phenytoin. Pediatr Dermatol 2002;19:93.
Garg G, Khopkar U. Ethionamide-induced pellagroid dermatitis resembling lichen simplex chronicus: A report of two cases. Indian J Dermatol Venereol Leprol 2011;77:534.
Dhawan AK, Grover C, Sharma S. Phenytoin induced pellagroid dermatitis. Indian J Dermatol 2014;59:520-1.
[Figure 1], [Figure 2]